Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Reinforcement of elastic structures in the presence of imperfect bonding

Author: Robert Lipton
Journal: Quart. Appl. Math. 59 (2001), 353-364
MSC: Primary 74R20; Secondary 35J50, 35Q72, 74E05
DOI: https://doi.org/10.1090/qam/1828458
MathSciNet review: MR1828458
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The two-dimensional problem of plane strain is considered in the presence of imperfectly bonded elastic reinforcements. A geometric criterion on the shape and size of the elastic reinforcement is found that determines when the effects of imperfect bonding overcome the benefits of the reinforcement. The criterion is given in terms of an eigenvalue problem posed on the surface of the reinforcement.

References [Enhancements On Off] (What's this?)

  • [1] J. Aboudi, Mechanics of Composite Materials: A Unified Micromechanical Approach, Studies in Applied Mechanics 29, Elsevier, New York, 1991 MR 1228204
  • [2] P. G. Ciarlet, Mathematical Elasticity. Volume II: Theory of Plates, Studies in Mathematics and its Applications 27, Elsevier, New York, 1997 MR 1477663
  • [3] V. Girault and P. A. Raviart, Finite Element Methods for Navier-Stokes Equations, Springer Series in Computational Mathematics, No. 5, Springer-Verlag, Berlin, 1986 MR 851383
  • [4] J. P. Joines and J. S. Whittier, Waves at a flexibly bonded interface, J. Appl. Mech. 34, 905-909 (1967)
  • [5] F. Léné and D. Leguillon, Étude de l'influence d'un glissement entre les constituants d'un matériau composite sur ses coefficients de comportment effectifs, Journal de Mécanique 20, 509-536 (1981)
  • [6] R. Lipton, The second Stekloff eigenvalue and energy dissipation inequalities for functionals with surface energy, SIAM J. Math. Anal. 29, 673-680 (1998) MR 1617692
  • [7] R. Lipton, Influence of interfacial surface conduction on the DC electrical conductivity of particle reinforced composites, Proc. Roy. Soc. Lond. A. 454, 1371-1382 (1998) MR 1633413
  • [8] R. Lipton, Optimal fiber configurations for maximum torsional rigidity, Arch. Rational Mech. Anal. 144, 79-106 (1998) MR 1657324
  • [9] R. Lipton, Variational methods, bounds, and size effects for two-phase composites with coupled heat and mass transport processes at the two-phase interface, Journal of Mechanics and Physics of Solids 47, 1699-1736 (1999) MR 1686649

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 74R20, 35J50, 35Q72, 74E05

Retrieve articles in all journals with MSC: 74R20, 35J50, 35Q72, 74E05

Additional Information

DOI: https://doi.org/10.1090/qam/1828458
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society